I’m not a drug addict. I mean, not a professional one. You won’t find me in a burned-out Hollywood building waiting for some ne-er do well to bring my next red chicken fix. And even though most of the crowd I ran with in high school thought pot was the greatest thing ever, it always made me paranoid until the maniacal laughter took over and I fell asleep. I figured that was my nightly process anyway, so…
Years ago, and I don’t know how many, my allergist told me to go on Zyrtec. She held up samples of Claratin and Allegra and tossed them into the trash. “No good,” she said in her South Asian accent. “This,” she exclaimed, presenting the little green crack bottle of my future, “is Zyrtec! Verrrrrrry good!” More times than not, she was right. I bit.
Unfortunately, we live in a universe where all ‘verrrrrry good’ things must come to an end.
I was recently preparing to go away for a few days to visit my friends Heidi and Deb in Northern California. My allergies had been quite good as of late, so I decided to leave my Zyrtec at home. It was wintertime, I thought…why not?
A good time was had by all.
Then I came back.
On Monday I was spending the evening solo and making a little dinner when, with little or no warning, my private parts began to itch like they were on fire. “The hell?” I thought, trying to scratch with one elbow while I stirred the miso. “I had a good time this weekend, but I didn’t have THAT good a time.”
Three minutes later, it stopped. As quickly as it started.
During dinner, the tops of my feet began itching. I was still basically unfazed.
Until shortly thereafter when I picked up a book on the sofa and the palms of my hands began to itch. I dropped the book. This was no normal itch. This felt like it was starting in my bones. I made sort of a ‘This is the church, this is the steeple’ with my folded hands and tried to pull my fingers apart. That’s the best way I can explain it. I wanted to hurt myself. Scratching wouldn’t do it. I pushed on the church and pulled on the steeple at the same time – hard.
That’s when the bottoms of my feet caught fire. I tried to scratch them on the corner of the coffee table. One of them started to bleed. I liked seeing the blood because it made me feel like I was getting somewhere.
That’s when my scalp went cuckoo. I whimpered out loud, dropped to the floor and rolled like a dog – because that’s the only way I could itch everything at once.
When the insides of my ears began to go and I feared I’d poke out an eardrum, I got up and ran to the bathroom mirror. I needed to see evidence of the insanity.
My mouth was agape and I was crying a little. It was that bad. I was panting. I looked like Ray Milland in “The Lost Weekend.” But he’d looked better.
I stared down at the chunks of scalp in my fingernails and tried to figure out what to do.
I catalogued everything I’d had that day – apple, salad I made myself, some brown rice and miso. I’m not allergic to anything. Could some crazy Roundup-like something have made its way into my organic everything? I looked down to see big white bumps covering the tops of my feet. The itch that knew no name was threatening my very existence. “Do I need to drive myself to the hospital?” I thought. “Call the paramedics?”
One thing occurred to me. I hadn’t had a Zyrtec in three days. I flopped on the bed and opened my laptop to google, “Does Zyrtec help allergic reaction itch?”
That’s when the computer screen began to unfold like a cyberspace accordion with horror stories all beginning with variations of, “I tried to get off Zyrtec. This is the awfulness that happened.”
Story after story told the gruesome tale of those who’d been on the now over-the-counter drug for 6-plus months and what happened when they tried to jump off the horse. The crazy usually begins at the 72-hour mark. Apparently there were so many people in The Netherlands who reported the terrifying withdrawals the country began putting the warning on the label. Not in the States, though. Most folks’ doctors had never even heard of it at first, though word is finally getting out enough for them to prescribe one of the castoffs my allergist relegated to the trash bin. Apparently if you’re one of the chosen ones like me, the uncontrollable pruritus can last for months. “I got off Zyrtec and had to call in sick for the next week,” read one of the testimonies on the Zyrtec site. “I had to take my finals a week late as the psychotic itching made it impossible to concentrate.” And my favorite. “I got off heroin in my 20’s. This was almost as bad.” Many eventually found relief when their physicians prescribed something to mask the symptoms until the Jonesing finally vamoosed. Others gradually toned down their dosage over a few months time until they were able to cut themselves loose.
I rolled on my back in relief and tried not to scratch an eyeball. At least I knew I wasn’t (probably) going to die. I also knew, at least for now, what I had to do. I reached for my old friend on the bedside table and squinted at the print on the back. Too small to read even with my readers. I opened the bottle with a shaky hand, like Lee Remick choosing the hooch over her kids at the end of “Days of Wine and Roses.” I tossed one of the tiny pills in my mouth, shoved the top back on, and read the far more reasonably sized words on the cap: CLOSE TIGHTLY.
Truer words never spoken by a little green bottle.
4 thoughts on “Panic in Post-nasal Park”
Talk about a public service announcement, holy crap! So sorry you had to go through this and I guess thank goodness for the internet? 🤗 good luck tapering off!!
Ha I’m back on the junk, Maggie – no time to go through all that again!
Wow, I’ve taken Zyrtek for a long time. Guess I should try to reduce intake. Although allergies in TX are pretty brutal. Sorry you had that reaction, thanks for sharing!
Thanks Sadie – I think if you just take it for the rest of your life you’ll be good hehe!